Bleeding After Initiation of Multiple Antithrombotic Drugs, Including Triple Therapy, in Atrial Fibrillation Patients Following Myocardial Infarction and Coronary Intervention: A Nationwide Cohort Study

Study Questions:

What is the risk and time frame of bleeding associated with dual antiplatelet therapy after myocardial infarction (MI) or percutaneous coronary intervention (PCI) on top of vitamin K antagonist (VKA) therapy for atrial fibrillation (AF) patients?

Methods:

The authors reported an analysis of nationwide registries in Denmark of patients with AF admitted to the hospital for MI and undergoing PCI between 2000 and 2009. The authors used the National Patient Registry and the Statistics Denmark, and the National Causes Of Death Register in Denmark to identify all eligible patients, bleeding complications, and mortality associated with the use of dual antiplatelet therapy on top of VKA therapy. The authors reported the crude incidence rates, and adjusted hazard ratios by Cox regression models, for bleeding risk associated with three categories of medical therapy: triple therapy (TT): VKA + aspirin + clopidogrel; dual antiplatelet therapy (DAPT): aspirin + clopidogrel; and VKA + antiplatelet (VKA + AP). They reported both fatal and nonfatal bleeding that required hospitalization.

Results:

The authors identified 11,480 subjects with AF admitted for MI or PCI between 2000 and 2009 (mean age 75.6 years [standard deviation ± 10.3], males 60.9%). There were 728 bleeding events within 1 year (6.3%), 79 of which were fatal (0.7%). The bleeding event rates per 100 person-years for the three different medical therapies within 30 days were 22.6, 20.3, and 14.3 for TT, VKA + AP, and DAPT, respectively. Bleeding risk with exposure to TT and VKA + AP was increased (hazard ratio [HR], 1.47; 95% confidence interval [CI], 1.04-2.08) and (HR, 1.36; CI, 0.95-1.95), respectively. There was no significant difference in thromboembolic risk for TT versus VKA + AP. However, both regimens were associated with fewer death/MI/stroke endpoints than DAPT, VKA monotherapy, or single AP.

Conclusions:

The authors concluded that high risk of bleeding is immediately evident with TT after MI/PCI in AF patients. The authors also observed that a continually elevated risk associated with TT indicates no safe therapeutic window, and TT should only be prescribed after thorough bleeding risk assessment of patients.

Perspective:

This important study will add to the extensive, sometimes confusing, literature regarding the safety and efficacy of combining potent antiplatelet agents with anticoagulant therapy in patients who have AF, as well as recent coronary stent placement or acute MI. This study documented that so-called ‘triple therapy’ and the combination of warfarin with antiplatelet agents, are associated with increased risk of bleeding. Most importantly, the study suggests that the increased bleeding risk is true in both the short- and long-term. Although these results are not entirely consistent in the literature, they certainly support the authors’ suggestion that special consideration of the risks and benefits of combining potent antiplatelet therapy with warfarin is warranted. The current American College of Chest Physicians (ACCP) antithrombotic guidelines suggest that this combination is warranted only in the setting of recent coronary stent implantation, and only for the shortest duration indicated, and that aspirin for secondary prevention in coronary disease is not warranted on top of anticoagulant therapy for AF. More research is clearly indicated in this area.

Clinical Topics: Anticoagulation Management, Invasive Cardiovascular Angiography and Intervention

Keywords: Myocardial Infarction, Stroke, Platelet Aggregation Inhibitors, Warfarin, Denmark, Percutaneous Coronary Intervention


< Back to Listings